Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 285, NWS Dodge City, KS

June 30, 2018Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 30, 2018, 10:35 PM CDT for Ellis County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2018, 10:35 PM CDT (03:35 UTC)
Expired
Jun 30, 2018, 11:30 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 138 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 11:04 PM CDTTSTM WND GST 722 Wnw Toulon, KSKHYS AWOS RECORDED 72 MPH WIND GUST.
Jun 30, 11:05 PM CDTTSTM WND GST 622 Sw Hays, KSMESONET SITE: HASK1.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1742 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

736 
WUUS53 KDDC 010335
SVRDDC
KSC051-010430-
/O.NEW.KDDC.SV.W.0285.180701T0335Z-180701T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1035 PM CDT SAT JUN 30 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Ellis County in central Kansas...

* Until 1130 PM CDT.

* At 1035 PM CDT, severe thunderstorms were located along a line
  extending from 11 miles northeast of Wakeeney to 3 miles southwest
  of Ogallah to 9 miles north of Arnold, moving east at 45 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Emmeram,
  Yocemento, Pfeifer, Toulon, Munjor and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9904 3870 9960 3913 9959 3913 9904
TIME...MOT...LOC 0335Z 288DEG 39KT 3914 9972 3897 9978 3878 10009 

HAIL...0.88IN
WIND...70MPH
 
$$

TATRO
3 follow-up statements
276 
WWUS53 KDDC 010405
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1105 PM CDT SAT JUN 30 2018

KSC051-010430-
/O.CON.KDDC.SV.W.0285.000000T0000Z-180701T0430Z/
Ellis KS-
1105 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR ELLIS COUNTY...

At 1105 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Codell to near Catherine to 9 miles
west of Antonino, moving east at 60 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Emmeram,
Yocemento, Pfeifer, Toulon, Munjor and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9904 3870 9960 3913 9959 3913 9904
TIME...MOT...LOC 0405Z 258DEG 54KT 3910 9918 3893 9925 3874 9956 

HAIL...0.88IN
WIND...60MPH
 
$$

TATRO
953 
WWUS53 KDDC 010419
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1119 PM CDT SAT JUN 30 2018

KSC051-010430-
/O.CON.KDDC.SV.W.0285.000000T0000Z-180701T0430Z/
Ellis KS-
1119 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR ELLIS COUNTY...

At 1118 PM CDT, severe thunderstorms were located along a line
extending from 4 miles south of Natoma to near Gorham to near 
Pfeifer, moving east at 55 mph.  At 11:11 PM a thunderstorm wind 
gust of 71 mph was reported at the Hays airport.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Emmeram,
Yocemento, Pfeifer, Toulon, Munjor and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9904 3870 9960 3913 9959 3913 9904
TIME...MOT...LOC 0418Z 281DEG 47KT 3913 9904 3890 9904 3870 9919 

HAIL...0.88IN
WIND...70MPH
 
$$

TATRO
902 
WWUS53 KDDC 010425
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1125 PM CDT SAT JUN 30 2018

KSC051-010434-
/O.EXP.KDDC.SV.W.0285.000000T0000Z-180701T0430Z/
Ellis KS-
1125 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR ELLIS COUNTY WILL EXPIRE AT
1130 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 3870 9904 3870 9960 3913 9959 3913 9904
TIME...MOT...LOC 0424Z 288DEG 39KT 3911 9895 3888 9895 3868 9911 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:11 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 30, 6:11 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
611 PM CDT Sat Jun 30 2018

...Updated Aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 152 PM CDT Sat Jun 30 2018

The latest models early this afternoon continues to suggest the
warm mid level temperatures will limit the chances for convection
early this evening along a surface boundary that will be located
near the Colorado border and northwest Kansas. Will however
continue with 15 to 20 percent chance for thunderstorms in this
area between 6 pm and 9 pm to cover the potential for a few
evening storms along this boundary. The better chances for
convection overnight will be from 9 pm and 4 am as an upper level
trough crosses western Kansas. 850mb warm air advection and 0-1km
forcing will both be improving ahead of this upper level trough.
Downdraft cape and model soundings suggesting strong gusty winds
will be possible with these storms overnight. Quarter hail also
can not be ruled out early tonight.

By early Sunday morning an area of high pressure will begin to
build into western Kansas as the cold front moves across Oklahoma
and eastern Kansas. Based on the clearing skies expected during
the day and 850mb temperatures forecast at 18z Sunday and 00z
Monday it appears the highs Sunday afternoon will be mainly in the
mid 80s. The exception will be in portions of south central
Kansas where highs could reach the upper 80s.

.LONG TERM...(Sunday night through Saturday)
Issued at 152 PM CDT Sat Jun 30 2018

Westerly downslope flow on Monday will become more southwesterly
through mid week as an upper level trough begins to establish
itself along the coast of California and an upper high moves
westward across the eastern United States. The latest forecast
warming trend in the 850mb to 700mb level early in the week across
western Kansas continues to support highs rebounding back into
the 90s on Monday with 95 to 100 degree highs still looking likely
Tuesday through at least mid week. Several subtle waves will be
embedded in the developing southwest flow early in the week which
may result in a slight chance for storms Monday night but Tuesday
through mid week any thunderstorms that may develop late day and
early in the evening appears to stay west of the Colorado border.

Warm and dry conditions are expected to continue through late
week as a west to east upper level ridge axis builds into the
central Plains. Weak flow aloft will continue to favor any late
day/evening convection to stay west of Colorado. Highs will be in
the 90s but with some higher dew points returning the afternoon
heat index readings could easily climb into the 100 to 103 degree
range late week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 609 PM CDT Sat Jun 30 2018

VCTS or TSRA possible for all TAF sites from 02Z-06Z. Best chance
of thunderstorms looks to affect HYS from 03Z-07Z. Cloud ceilings
should come up by 12Z and gradually clear through the rest of the
TAF time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  88  66  93 /  60  10  10  10
GCK  62  86  65  93 /  50   0  10  10
EHA  62  85  66  94 /  30  10  10  20
LBL  66  86  66  94 /  40  10  10  10
HYS  64  87  64  93 /  70   0   0  20
P28  71  89  69  94 /  60  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Tatro
Hazardous weather outlook, Jun 30, 3:48 AM CDT, 18 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
348 AM CDT Sat Jun 30 2018

KSZ030-031-043>046-061>066-074>081-084>090-010900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
348 AM CDT Sat Jun 30 2018 /248 AM MDT Sat Jun 30 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across central
and portions of southwest Kansas late this afternoon through this
evening. The main threat will be quarter to golf ball size hail
and damaging winds in excess of 60 mph.

Day 1 Hazards
-------------
* Lightning: Elevated risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Isolated to widely scattered thunderstorms will be possible
across southwest Kansas late Monday afternoon through Monday
evening. There is a marginal risk for severe weather.

Days 2-7 Hazards
----------------
* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late afternoon through the
evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

In the hours before

Special weather statement, Jun 30, 5:25 PM CDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
525 PM CDT SAT JUN 30 2018

KSZ090-302330-
Barber KS-
525 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL
630 PM CDT...

At 525 PM CDT, the public reported strong thunderstorms along a line
extending from near Alva to 3 miles west of Burlington to 2 miles
northeast of Great Salt Plains Lake. Movement was north at 20 mph.
Reports of 50 to 55 mph winds have been recorded in Alva and
Cherokee Oklahoma.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Kiowa, Hardtner, Sharon and Hazelton.

LAT...LON 3700 9872 3712 9872 3739 9836 3738 9835
      3700 9835
TIME...MOT...LOC 2225Z 186DEG 18KT 3678 9865 3689 9848 3675 9816

TATRO
Local storm report, Jun 30, 6:14 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     MEDICINE LODGE ASOS SIT 37.28N 98.55W
06/30/2018  M52 MPH          BARBER             KS   ASOS

            ASOS STATION P28, MEDICINE LODGE ASOS SITE.

&&

GT
Special weather statement, Jun 30, 9:22 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
922 PM CDT SAT JUN 30 2018

KSZ043-044-010315-
Lane KS-Scott KS-
922 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND WESTERN LANE COUNTIES
UNTIL 1015 PM CDT...

At 922 PM CDT, Doppler radar was tracking thunderstorm outflow
winds 8 miles west of Scott State Lake, moving east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Scott City, Dighton, Grigston, Healy, Scott State Lake, Modoc,
Shallow Water, Manning, Amy and Shields.

LAT...LON 3870 10044 3827 10042 3827 10112 3870 10113
TIME...MOT...LOC 0222Z 284DEG 26KT 3867 10107

TATRO
Special weather statement, Jun 30, 10:17 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1017 PM CDT SAT JUN 30 2018

KSZ043>045-010415-
Lane KS-Scott KS-Ness KS-
1017 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NESS...SOUTHEASTERN SCOTT
AND LANE COUNTIES UNTIL 1115 PM CDT...

At 1017 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Pendennis to 3 miles south
of Amy. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Dighton, Ransom, Utica, Alamota, Beeler, Pendennis, Amy, Shields and
Arnold.

LAT...LON 3869 9988 3827 9997 3827 10074 3870 10052
TIME...MOT...LOC 0317Z 272DEG 27KT 3877 10041 3843 10062

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:22 PM CDTSpecial Weather StatementDDCLane, Scott53 min
Jun 30, 9:55 PM CDTSevere Thunderstorm WarningDDCTrego65 min
Jun 30, 10:17 PM CDTSpecial Weather StatementDDCLane58 min
Jun 30, 10:42 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego63 min
Jun 30, 10:58 PM CDTSpecial Weather StatementDDCTrego62 min
Jun 30, 11:03 PM CDTSpecial Weather StatementDDCFord, Gray, Haskell, Hodgeman, Meade, Seward and 1 more57 min
Jun 30, 11:27 PM CDTSpecial Weather StatementDDCEllis48 min
Jun 30, 11:55 PM CDTSpecial Weather StatementDDCRush50 min
Jul 1, 12:35 AM CDTSpecial Weather StatementDDCStafford40 min
Jul 1, 1:28 AM CDTSpecial Weather StatementDDCBarber, Comanche, Kiowa, Pratt, Stafford47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.